It’s time to be a Strong Nurse

I was about to ‘boost’ a patient up in the bed with a colleague and I noticed how strong she was. I hardly did anything! Later that night, a patient coded and she started CPR. I noticed that she could do it for such a long time with so much force. She’d take a break just for a few minutes before she took over again.

When I took over, I realized how little endurance I had. I was wiped out after a minute.

After the code, another colleague mentioned how she heard pumping noises right before the code was called. She knew that it was that strong nurse doing CPR.

After I went home for the day, I felt my abs hurting.

This made me think about all the strong nurses there are. Especially in the ICU. Especially her. So she’s my strong nurse idol. I want to be a strong nurse.

I bought new running shoes and workout clothes yesterday from Adidas. I haven’t had a sports bra since high school (I’ve been swimming instead). I have to build my endurance. Do free weights. Etc.

It’s time to be a strong nurse.

And I’m bringing my boyfriend along for the ride.

Strong nurse!

I’ll never look at antibiotics the same way again

I heard it again. Another code. This time, it was for a patient getting this specific IV antibiotics for the first time. She went into a full on allergic reaction, or anaphylactic shock. I ran over, “Jessica, get the ambu bag!” This will force air into her lungs. Already compressions were started.

“Get a 1000cc bag of normal saline!” She had low blood pressure because her heart rhythm went into v-tach and her pulse is through the roof.

Her airway was swollen so respiratory therapists were there to make sure the airway remained open. She was eventually stabilized and sent up to ICU.


Lesson Learned
For first dose antibiotics and blood and any medication…
Always inform your patients of possible allergic reactions and to alert you if they develop these symptoms: difficulty breathing, itchy, redness, chest tightness, swelling.

If they do, always STOP giving the medication (or blood, especially if IV) immediately and give Benadryl, an antihistamine that stops the allergic reaction.

Then DOCUMENT it in the allergy section so that it won’t ever happen again.

Remember, the first time exposure to a medication typically has a mild reaction. But after the first time, your body has built antibodies to react to the allergen. The subsequent exposure will tend to have a more severe reaction.

First Code – CPR or hospice care for terminal illness?

20130717-231231.jpg

This 90 something year old man was repeating, “I want to die” a couple days before. With stage 4 cancer (meaning, it spread from the source location), he should’ve been DNR (Do Not Resuscitate). But since he started to lose his mind (he couldn’t answer the 3 questions: name, location, and time), his family members began to make decisions for him (as a Heath Care Proxy). His family was in such denial that it was time for him to pass away. They believed he didn’t need morphine to ease his pain and should remain in full code in case his heart rhythm converted to v fib or v tach (at this point, you do CPR).

Throughout the night, he kept moaning. But his family would only allow him to take Tylenol. Which honestly isn’t enough if you have overgrown cells invading essential organs. And these organs allow you to breathe and circulate blood throughout your body.

After I had given out my morning meds and taken out a foley, I saw a nurse run. The next thing I heard was “999 on 1 West”. I saw 2 nurses with the crash cart wheel past me heading to a room in the next district over. When I saw them wheel the cart into that room, I knew it was him. The nurse there was already doing CPR compressions and someone else got the ambu bag ready. Though it felt like 5 minutes, about 30 seconds later, 2 critical care PAs, 3 critical care nurses, 2 MDs, respiratory therapist, nurse educator, patient care assistants, and all the nurses on the unit were there. The PAs took over the compressions. The pads were slapped on.

The EKG monitor was still on, so I watched it go in and out of v fib and v tach. Nurses made the call out to the attending and the family to tell them to come in immediately. My nurse manager told me to go the next unit over to get the Line Cart. I learned fast that’s the cart with the equipment to do a central line. Inserting a central line would allow them to bolus (or “quickly give”) fluid directly to his heart to increase blood pressure. Without a properly beating heart, the body won’t have circulating blood.

When I came back, I saw that he was also bleeding out from his rectum and abdomen. Cracked ribs and his tap sites from before may be the cause. Regardless, I primed the normal saline line to attach it to blood that we would give to him.

More epinephrine was needed. More flushes. The nurse educator asked if I knew any of the nurses in the room so she can document everything that’s happening in the room. I gave some names and then let the nurse who was taking care of him take over.

After the defibrillator delivered the shock, I heard that sound. That sound was an asystole sound. A solid beeeeeeeeeep. I looked at the EKG monitor and saw a solid line. He was gone. He got his wish.

This happened in 17 minutes.

20130717-231534.jpg

If only he had been DNR and was comforted, he would’ve died more peacefully. He wouldn’t have bled, have cracked ribs, have something tied to keep his tongue down in case of intubation. He died suffering from pain and misery. It could’ve been in peace in his sleep.

Family members may feel guilty if they decide to make their loved ones a DNR. They may feel that they aren’t doing the right thing and that they should do everything possible to save them. But in terminal cases, the focus should switch from treatment to comfort. This increases the quality of someone’s end-of-life care.

In my mind, when I die, I would want to die in my sleep. Peacefully. No pain. Just as living is a part of life, death is too. And we should pass with dignity.